Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 31, NWS Jackson, KY

August 12, 2001Leslie County, Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 12, 2001, 11:29 PM EDT for Leslie County, Letcher County, Perry County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2001, 11:29 PM EDT (03:29 UTC)
Expired
Aug 13, 2001, 2:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Leslie County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 130332
FFWJKL
KYC131-133-193-130630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1129 PM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LETCHER COUNTY
  PERRY COUNTY
  LESLIE COUNTY

* UNTIL 230 AM EDT

* AT 1129 PM EDT...THE PUBLIC REPORTED FLASH FLOODING NEAR THE ASHER 
FORK AREA.  THE AREA OF HEAVY RAIN WAS MOVING SLOWLY SOUTHEASTWARD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3724 8283 3705 8274 3694 8350 3715 8354

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:30 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 12, 8:30 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
830 PM EDT SUN AUG 12 2001

JUST SENT OUT AN UPDATE TO REMOVE THE EXPIRED FLASH FLOOD WATCH FROM
THE SOUTHERN ZONES.  CURRENT RADAR PICS SHOW A LINE OF SHOWERS AND
THUNDERSTORMS MOST LIKELY ALONG THE SLOW MOVING FRONTAL BOUNDARY.

THE NORTHERN SET OF ZONES LOOK GOOD.  HOWEVER WE WILL KEEP A 40 POP
IN THE SOUTHEAST GROUP OVERNIGHT.  ALSO LEFT THE HEAVY RAIN WORDING
AS STORMS ARE MOVING SLOWLY.  WE CAN HANDLE ANY PROBLEMS WITH URBAN
AND SMALL STREAM ADVISORIES IF NEEDED.  WILL ALSO LEAVE PATCHY DENSE
FOG IN ALL GROUPS AS WELL.

.JKL...NONE

HALL/JARVIS

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.